Just Like That? Trying To Discontinue Cymbalta
By Ed Silverman // October 8th, 2012 // 11:30 am
There has always been concern about discontinuing antidepressants and withdrawal symptoms. But a new analysis finds that anywhere from 44 percent to 50 percent of Cymbalta patients experienced withdrawal symptoms after clinical trials, and more than half were resolved within two weeks. Moreover, there was a “serious breakdown” at both the FDA and Eli Lilly in providing adequate warnings and instructions.
The analysis was conducted after the Institute for Safe Medicine Practices, after reviewing adverse events reported to in the first quarter of 2012 and found 48 case reports of drug withdrawal for Cymbalta. These included blackouts, suicidal thoughts, tremor, and nausea, and several cases involved hospitalization. This contrasted with an FDA safety review conducted in 2001 for the Cymbalta new drug application.
Meanwhile, Lilly studied withdrawal effects in nine early clinical trials for depression. ....
Lilly, subsequently, reported symptoms in 44 percent of patients who discontinuing Cymbalta after nine weeks or less, and 50 percent in longer trials. “About 10 percent of withdrawal symptoms in short-term trials were rated as severe and nearly 54 percent had not resolved after up to two weeks. What happened to these patients after two weeks is unknown. The outcomes of severe and persistent cases remain poorly studied,” ISMP writes.
What does the Cymbalta medication guide say? Not much: “Never stop an antidepressant medicine without first talking to a healthcare provider. Stopping an antidepressant medicine suddenly can cause other symptoms.” Not surprisingly, ISMP called the patient guide is “materially deficient. It gives no hint of the persistence or severity of the symptoms known to occur.”
As ISMP notes, the guide does not address what the non-profit calls basic questions: What kinds of symptoms are most common? Should patients taper off the dose, and if so, how slowly? What should a patient do if depression or other symptoms recur? Is there a way to tell whether these are withdrawal symptoms or the previous illness returning? (read the prescribing information here).
ISMP writes that it was unable to identify patient info from the FDA or Lilly about discontinuation. When Lilly was asked, the drugmaker replied by writing that .... “If a consumer requests additional information we inform them to consult their physician because they know the patient’s complete medical history.” We have asked Lilly for comment and will update you accordingly.
While the prescribing information lists a dozen issues for doctors to discuss with patients before starting treatment, ISMP notes that withdrawal problems are not on the list, although Lilly did provide two summaries of responses the drugmaker offers doctors with questions – one focused on what was known about discontinuation risks and the other focused on tapering dosages, ISMP writes.
Was the summary sufficient? ISMP gives a mixed review. The summary cited two published studies and excerpted pertinent detail, including prescribing information and a synopsis of company studies, including the 44 percent incidence of symptoms in the depression trials and results of other studies. But there was little to no information on discontinuation or tapering dosages.
A one-page summary on discontinuation “merely reports that in only a few trials were the doses tapered, and then only over two weeks. Lilly’s response may well be limited because neither the company nor the government has adequately studied how to discontinue patients comfortably and safely, or how to manage those patients in which withdrawal symptoms are severe or persistent.”
The upshot: ISMP concludes by writing that “....a major gap exists in our scientific understanding of the incidence and management of withdrawal syndrome cases that are severe and persistent.”
[UPDATE: The following day, a Lilly spokeswoman writes us this: The ISMP report "contains factual errors regarding the current FDA-approved product label and current FDA-approved Medication Guide for Cymbalta. These errors include, but are not limited to: The report claims that the “duloxetine Medication Guide does not contain clear warnings and useful instructions regarding potential discontinuation symptoms.” However, the current FDA-approved Medication Guide does outline potential serious symptoms.
The report also states that the 'duloxetine prescribing information only lists 12 topics for physicians to discuss with patients before starting treatment with duloxetine and that withdrawal problems are not on the list.' In fact, Section 17 of the current USPI (Patient Counseling) includes information on 20 topics for physicians to discuss with patients before starting treatment, and specifically includes information on discontinuation of treatment.
Finally, the report notes that the USPI only includes a single sentence to describe a tapering regimen. Yet this is discussed in detail in several areas of the current USPI. Lilly also believes the report incorrectly uses the word 'withdrawal' in place of 'discontinuation.' 'Withdrawal' corresponds to a different physiological and psychological mechanism, which denotes tolerance and/or abuse potential, and should be reserved for drugs with abuse and dependency liability. Antidepressants do not fall under this category. Lilly uses the word 'discontinuation' to describe symptoms of stopping medication throughout the current FDA-approved USPI and Medication Guide.]
[ANOTHER UPDATE: This comes from ISMP's Tom Moore in response to the reply from Lilly: "The issue has nothing to do with alleged 'factual errors' in the QuarterWatch October report. On the eve of publication, the FDA approved new prescribing information for physicians and a revised Medication Guide for patients. QuarterWatch accurately described the many shortcomings with the existing FDA approved materials. These findings also apply the 'Important Safety Information' now posted on the Lilly’s Cymbalta web site (www.cymbalta.com).
"The new duloxetine materials differ from the earlier 2012 version but continue to display a serious lapse in information about duloxetine withdrawal effects. The Medication Guide now contains a list of symptoms that occur when patients stop taking duloxetine but the language is vague. (Without taper information what does 'stopping too quickly' mean?) The discontinuation issue is now even less prominent, included among 16 warnings or precautions, 20 counseling topics, and 12 important safety items for patients.
"These new materials reaffirm our concern about a serious lapse in Lilly’s information for both physicians and patients. It does not adequately describe the frequency, severity and persistence of side effects among patients trying to stop duloxetine, or provide a useful taper regimen.
"Lilly also complained about the use of the term 'drug withdrawal syndrome' to describe the serious symptoms reported by duloxetine patients trying to stop the drug. The term was selected because it was included on 33 of 48, or 69 percent, of withdrawal side effects cases reported by Lilly or directly to the FDA in the first quarter of 2012. In 2011, drug withdrawal syndrome was the second most frequently reported side effect of duloxetine including both patients taking the drug or trying to stop."]
Edited by Altostrata, 10 April 2013 - 04:54 PM.